A treatment program can empower you to quit the use of Valium and provide a safer detox process than you would experience on your own.
Valium is the prescription anti-anxiety drug known as diazepam. Over the short-term it is useful in helping people manage anxiety, but long-term use can lead to a Valium abuse. Addiction experts call this a sedative use disorder1, because Valium belongs to a class of drugs that depress the central nervous system and trigger sedation and relaxation.
Abusing Valium can be dangerous, not just because of addiction. You put yourself at risk of overdose, especially if you combine Valium with other depressants. Know the signs of addiction to Valium. Learn what you can do to get treatment for yourself or someone you care about who may be struggling. Help is available and treatments can be effective.
Valium is commonly prescribed for managing short-term anxiety and for insomnia. However, it is also a schedule IV controlled substance because of the potential for abuse and dependence.2 Although less addictive than some prescription drugs that are often misused, benzodiazepines like Valium cause substance use disorders, especially when used for a long period of time.
If you are worried about someone else’s use of Valium and that it may be problematic, watch for the signs of intoxication. Seeing regular or frequent misuse should be a red flag, and while it may not indicate an addiction it may mean this person needs some support in stopping use. Symptoms of Valium misuse include3:
If you have been misusing Valium and feel like you may be developing and addition to it, take a look at the criteria for a sedative use disorder.3 Even if you only have a few of these, it may indicate you have at least a mild use disorder:
Overdose is a serious danger associated with Valium misuse. Since the 1990s, the number of fatal overdose in the U.S. involving a Benzo drug is on the rise.4 One reason for the increase may be that use of opioids has also been rising. It is important to understand that if you misuse Valium you could risk overdosing. The risk increases significantly if you mix it with an opioid, alcohol or another benzodiazepine. An overdose may cause loss of consciousness, difficulty breathing, slow and shallow breathing, or seizures.
We provide holistic care and treatment using an individualized approach specifically tailored to your needs. Our goal is to help you lead a healthy, substance-free life with adaptive coping and problem-solving skills. Contact us today for more information on our certified staff of professionals and first-rate facilities.